To the Editor.—
Catatonic stupor, a syndrome marked by isolation, withdrawal, mutism, and characteristic neuromuscular abnormalities such as bizarre posture, rigidity, immobility, and waxy flexibility, is a serious medical problem. In fact, reports of disastrous outcomes continue to appear in the current medical literature. The description of two such cases by Regestein and colleagues (238:618-620, 1977) underscores the fact that the onset of certain medical complications (eg, dehydration, hyperthermia, pulmonary abnormalities) represents a critical turning point in the management of this syndrome. As their report exemplifies, once such complications ensue, clinical deterioration may occur so rapidly that further treatment cannot keep pace no matter how tenacious.Although the pathogenesis of catatonic stupor remains unclear, the syndrome is generally regarded as nonspecific, and multiple causes have been implicated.1 We wish to emphasize, however, that patients in whom catatonic stupor develops after the start of neuroleptic drug therapy (eg, both cases
Weinberger DR, Wyatt RJ. Catatonic Stupor and Neuroleptic Drugs. JAMA. 1978;239(18):1846. doi:10.1001/jama.1978.03280450018007
Customize your JAMA Network experience by selecting one or more topics from the list below.